Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1998, 7:32 PM CDT for Stevens County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1998, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 5, 1998, 8:05 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:50 PM CDT | Thunderstorm Wind 52 | Feterita, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 060032 RRA SVRDDC KSC189-060105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 732 PM CDT SUN JUL 5 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 805 PM CDT * AT 729 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF FETERITA MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN STEVENS COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. REITER/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SUN JUL 05 1998 MAIN CHALLENGE TO THIS FORECAST IS THREAT OF CONVECTION THIS EVENING IN WESTERN ZONES...AND THEN LOW PRECIPITATION CHANCES MONDAY NIGHT INTO TUESDAY. 19Z SURFACE ANALYSIS SHOWS CONVERGENCE BOUNDARY WITH CUMULUS FORMING FROM EXTREME SOUTHEAST COLORADO INTO SOUTHERN HAMILTON COUNTY INTO NORTHERN KEARNY COUNTY. 70 PLUS DEW POINTS ARE EAST OF LINE FROM NEAR GAG OK TO LBL TO GCK TO KIML IN SOUTHEAST NEBRASKA. HAVE DECIDED TO GO WITH A 2-COUNTY ZONE OF HAMILTON AND STANTON FOR 30 POPS...MAINLY THIS EVENING...AND 20 POPS IN REST OF WESTERN ZONES. 12Z MODEL INITIALIZATION SHOWED AT 5H LEVEL BEST MODEL WAS ETA...THEN NGM AND AVN. SURFACE INITIALIZATION SHOWED ORDER OF PREFERENCE WAS NGM-ETA-AVN. SO...AVN IS ODD MODEL OUT. WENT WITH A ETA/NGM COMPROMISE FOR 2ND-4TH PDS. LEANED TOWARD NGM FOR WINDS AND CLOUDS...AND ETA FOR PRECIPITATION CHANCES AND TIMING. GOING SLIGHTLY HIGHER THAN BOTH FWC AND FAN TEMPERATURE GUIDANCE FOR HIGHS...AND NEAR FWC FOR LOWS. PERSISTENCE HAS BEEN BETTER TEMP GUIDANCE THAN FWC/FAN PAST 2 DAYS. EXTENDED DISCUSSION...BACKDOOR COLD FRONT WILL CROSS ENTIRE CWA BY MIDDAY TUESDAY. WEDNESDAY...THE FRONT WILL STILL BE OVER REGION. WITH COOLING MID LEVEL TEMPS AND TROPICAL FETCH STILL AROUND THERE SHOULD BE HIGH TERRAIN CONVECTION. WL CARRY A CHANCE FOR LATE DAY AND OVERNIGHT THUNDERSTORMS AND A RANGE OF TEMPS. WL GO SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AS H7 TEMPS STILL RATHER LOW AND THERE WILL BE WEAK NORTHWEST FLOW. ALSO...SUBTROPICAL MOISTURE LIKELY WILL STILL BE ON THE WESTERN SIDE OF THE WEAKENED H5 RIDGE. ON FRIDAY...WILL KEEP THE POPS OUT AND RAISE HIGHS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 070/101 071/100 067 -1- GCK 070/100 070/099 066 111 EHA 069/099 068/099 064 21- LBL 071/101 070/100 067 211 HYS 071/104 069/101 068 111 P28 074/103 075/101 073 222 .DDC...NONE. BURKE/MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 6, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.